Tennessee, 2021

Damaging Winds in Tennessee, May 6, 2021

May 6, 2021 · NWS HUN · 3 events in 2 counties and zones

A high based squall line, exhibiting little to no lightning, roared southeast through southern middle Tennessee during the late afternoon and early evening. The initial gust front was likely responsible for the highest wind gusts and observed damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A high based squall line, exhibiting little to no lightning, roared southeast through southern middle Tennessee during the late afternoon and early evening. The initial gust front was likely responsible for the highest wind gusts and observed damage. Widespread measured wind gusts of 40-55 mph were observed. Estimated gusts of 60 mph likely occurred as well given the number of trees being knocked down in the area. However, no official wind measurements of 58 mph or higher were recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 6, 5:12 PM CST, 16 minutes earlier.

Area forecast discussion, May 6, 5:12 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
612 PM CDT Thu May 6 2021

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 248 PM CDT Thu May 6 2021

Temperatures have climbed into the upper 60s to lower 70s in most
locations except in portions of southern middle Tennessee. A surface
low is moving east into Ohio with a trailing cold front extending
southwest from this feature into extreme southeastern Missouri and
the northeastern tip of Arkansas. Some strong to severe thunderstorms
have developed within a line ahead of this cold front. This line of
shower and thunderstorm activity is moving quickly southeast towards
the Jonesboro community in northeastern Arkansas. Based on current
movement, this still looks to push into locations near the AL/TN/MS
borders between 5 and 6 PM roughly.

It appears at least right around 5 to 7 PM, there may be steep enough
lapse rates, shear, moisture between 850 mb and 500 mb, and around
500 J/KG MUCAPE for strong thunderstorms capable of producing winds
gusts to 55 mph and small hail. An isolated threat of large hail and
damaging winds still looks possible, especially in northwestern
Alabama, where instability will be highest before it wanes in the
evening with the loss of daytime heating. Models continue to show
much drier air aloft pushing into the area between 9 PM and midnight.
This should shutoff precipitation from west to east during that
timeframe. Left isolated showers/thunderstorms chances in through
11 PM in the east and towards Cullman county. Confidence lowers
concerning whether the isolated severe threat can hold on east of
I-65 past 8 or 9 PM, but can't rule it out entirely. Not expecting
much rain with this, since the line will be moving very quickly
through the area and may be weakening substantially as it approaches
the I-65 corridor.

.SHORT TERM...(Friday through Saturday)
Issued at 248 PM CDT Thu May 6 2021

Clear skies should return during the early morning hours. Believe
winds will stay up enough overnight to keep fog from forming. The
exception might be in areas sheltered from winds in northwest Alabama
where winds will be lighter around daybreak on Friday. Another cool
night in store with lows dropping back into the lower to mid 40s
behind the front towards daybreak.

Another cool day in store on Friday, despite abundant sunshine. Highs
still look to only climb into the mid 60s in many areas and to
around 70s degrees west of the I-65 corridor. Westerly flow kicks in
as the surface high over the area quickly begins shifting eastward
Friday night. Fairly decent warm air advection should allow
dewpoints to climb and lows to only drop into the mid upper 40s/lower
50s west of the I-65 corridor and cloud cover should help keep
temperatures warmer there as well. Further east, this should setup
quite a gradient in temperatures, due to drier air trapped in valley
areas and clear skies much of the night. Lows there will likely drop
into the lower to mid 40s.

Expect a weak warm front to exit from central Missouri into southern
Tennessee Saturday morning. This warm front extends east from a
storm system developing over the midwestern states. At this point
northern Alabama still looks to be in a very dry and stable airmass
overall. Models show some light precipitation moving across our
southern middle Tennessee counties Saturday afternoon, but as stated
earlier this should be all light rain showers at best. No
thunderstorms are expected at this time. Should be a bit warmer with
highs reaching the lower 70s in most locations.

Most guidance continues to push this warm front further north
Saturday night into Sunday morning. This should make for an even
warmer night on Saturday night with lows only dropping into the mid
to upper 50s in most locations.

.LONG TERM...(Saturday night through Wednesday)
Issued at 248 PM CDT Thu May 6 2021

This warm front also appears to be re-enforced by a secondary warm
front via a strong low level jet that develops ahead of the cold front
approaching from the west over eastern Kansas and western Missouri.
This low level jet will provide for at least breezy conditions on
Sunday, despite cloud cover. For now, went with highs in the lower
80s, but this may be too low, given strong warm air advection and 925
mb temperatures, despite abundant cloud cover. Expect sustained
winds of around 15 mph with gusts to 30 mph possible. The front is
slow to move east and models continue to hold off any precipitation
in Alabama until Sunday night into Monday.

Models show some drier air and a drop to isolated scattered pop
Monday night before shower and thunderstorm chances increase again as
the front moves northward again after stalling in southern Alabama.
Looking at some fairly heavy rainfall signals with this system and
high PWAT values. So a good 1 to 2 inches currently in forecast may
be a bit underdone. As the front waffles through the area Tuesday
into the middle part of next week, we could start to see some
flooding issues and stronger storms develop again.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 612 PM CDT Thu May 6 2021

Line of severe storms will move through the area, impacting KHSV/KMSL
through 01z and producing gusty winds up to 35 kts. Thereafter, the
sky will gradually clear by 03-04z, resulting in VFR conditions
through the end of the period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...KTW
SHORT TERM...KTW
LONG TERM...KTW
AVIATION...AMP.24

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 6, 12:53 PM CST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
153 PM CDT Thu May 6 2021

ALZ001>010-016-TNZ076-096-097-071100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
153 PM CDT Thu May 6 2021

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will move southeast into the area from 4 pm
through 8 pm. A few of these could be strong with small hail and wind
gusts up to 50 mph. An isolated severe thunderstorm is also possible
with higher gusts and larger hail, but this risk is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

A few thunderstorms are possible Sunday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Formal activation of storm spotters and emergency management
personnel is not anticipated at this time. However, timely reports
of hail and high winds will be greatly appreciated.

Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

In the hours before

Local storm report, May 6, 4:51 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
551 PM CDT THU MAY 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     6 WNW UNDERWOOD-PETERSV 34.90N 87.79W
05/06/2021                   LAUDERDALE         AL   PUBLIC

            LARGE LIMBS BLOCKING THE INTERSECTION OF
            COUNTY ROAD 6 AND COUNTY ROAD 15.

&&

BCC
Local storm report, May 6, 4:52 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
552 PM CDT THU MAY 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND DMG     1 NE TUSCUMBIA          34.73N 87.70W
05/06/2021                   COLBERT            AL   PUBLIC

            TREE DOWN ON A HOUSE ON CAVE STREET IN
            TUSCUMBIA. TIME ESTIMATED FROM RADAR.

&&

BCC
Local storm report, May 6, 4:59 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
559 PM CDT THU MAY 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND DMG     4 WNW UNDERWOOD-PETERSV 34.90N 87.75W
05/06/2021                   LAUDERDALE         AL   BROADCAST MEDIA

            TREES DOWN ON COUNTY ROAD 281. TIME
            ESTIMATED FROM RADAR.

&&

BCC
Local storm report, May 6, 5:11 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
611 PM CDT THU MAY 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND DMG     6 ESE ROGERSVILLE       34.80N 87.19W
05/06/2021                   LIMESTONE          AL   PUBLIC

            TREE DOWN ALONG US HWY 72 NEAR CLEMENTS.

&&

BCC
Local storm report, May 6, 5:17 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
617 PM CDT THU MAY 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND DMG     7 SW ELKMONT            34.86N 87.05W
05/06/2021                   LIMESTONE          AL   PUBLIC

            TREE DOWN AT THE INTERSECTION OF ELK RIVER
            MILLS RD AND TILLMAN MILL RD. TIME ESTIMATED
            FROM RADAR.

&&

BCC
Local storm report, May 6, 5:19 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
619 PM CDT THU MAY 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     1 NNW FLORENCE          34.84N 87.67W
05/06/2021                   LAUDERDALE         AL   BROADCAST MEDIA

            SHINGLES OFF A HOUSE NEAR THE INTERSECTION
            OF HELTON DR. AND COX CREEK PKWY. TIME
            ESTIMATED FROM RADAR.

&&

BCC

The radar

The Northeast Alabama radar (KHTX), 48 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
May 6, 5:28 PM CST
Where
Lincoln County, Prospect
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
35.080, -86.580

Portions of a metal roof was peeled off of a home in Park City.

Thunderstorm Wind, Lincoln

When
May 6, 5:34 PM CST
Where
Lincoln County, 0.89 mi NE of Prospect
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.090, -86.570

Trees were knocked down near Park City. Time estimated by radar.

Thunderstorm Wind, Franklin

When
May 6, 6:10 PM CST
Where
Franklin County, 0.89 mi NE of Winchester
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.190, -86.110

Trees were knocked down throughout the city of Winchester. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958310, 958311, 958312.